Stopping ALL Medications

This is a serious question.

Has anyone ever thought about discontinuing the use of all medications other than those specifically prescribed for pain?

Note from the Community Director

Please consult with a qualified medical professional when considering any changes to prescribed medication. 

All information shared by members on the Mayo Clinic Connect is for informational purposes only and is not a substitute for professional medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding your health. Never disregard professional medical advice or delay in seeking it because of something you have read on the community.

Interested in more discussions like this? Go to the Aging Well Support Group.

Profile picture for kjoed53 @kjoed53

My older sister did that (although she didn't tell anyone and lied about it) and she died within a year. 6 months of that was spent in hospital, nursing home or hospice. For all intents and purposes it was suicide in my eyes.

Jump to this post

@kjoed53

Thank you for sharing. I can only imagine how difficult that was for her, you and the rest of her loved ones.

Personally, I would never advocate lying, but IMO the decision is hers and hers alone.

REPLY
Profile picture for fabia01 @fabia01

I stopped all but one. Bladder problems decreased significantly. Intense itching all but disappeared. I feel better than I have in a long time.

Jump to this post

@fabia01

Thank you for that brave and honest response. I applaud you.

I too, would welcome the relief from the constant, intense itching.

REPLY
Profile picture for cecilyl @cecilyl

I would LOVE not to have to take any meds!

Jump to this post

@cecilyl

Please consider that it is always you decision.

IMO, all decisions should be informed and intentional.

My best wishes to you regardless of your decision.

REPLY
Profile picture for edsutton @edsutton

This is from Cynthia's bio: "Diagnosed with severe PN probably caused primarily by cervical and lateral spinal compressions. Simultaneously diagnosed with Moderate Cognitive Decline.

"I have learned that there are similarities in symptomology of both diseases and both can be aggravated significantly by medication. I've also learned that everyone experiences diseases of any type differently. Sure there may be some similarities, but there are also significant differences."

My question: What is PN?

Jump to this post

@edsutton

PN is shorthand for periphial neuropathy.

REPLY
Profile picture for Miriam, Volunteer Mentor @mir123

Might I ask what has made yo ask the question? This could certainly be an approach in hospice, although I gather they won't suggester you come off long term useful medication such as thyroid replacement. And situations can vary. Are yo experiencing unpleasant or limiting side effects from medication? A consultation with a palliative care specialist night help evaluate the situation.

Jump to this post

@mir123

Interesting comments.

To the first, I would suggest that you follow this thread to speak to the why and also suggest another way to ask.

To the second, yes, absolutely.

To the third, despite the fact that I am in suburban Chicago, and despite a dogged effort, I have been unable to connect with a palliative care specialist thay meets my needs.

REPLY
Profile picture for gravity3 @gravity3

@fabia01

Would you be willing to share your motivation to stop?

Jump to this post

@gravity3

I was late for an appointment and rushed out of the house without taking my pills. That day, I felt better than I had in a long time. So, the next day, I decided to see if it had just been a coincidence and I didn’t take my pills. And, I felt even better. I stopped for about five days and then tried adding back the pills one addition per day. And, varioys problems returned. So, I stopped taking all but one of the pills and told my internist snd cardiologist that I had done so. Neither said I should start taking them again.

BTW, the one pill that hasn’t caused a problem is Eliquis and I still take it.

I also keep nitroglycerine in my medicine cabinet just in case I should need it. I’m close to 90, but am not ready to depart this world just yet.

REPLY
Profile picture for oliverbowie  (Cynthia Kay Wade) @oliverbowie

@gravity3

Thank you for asking.

I'd suggest you follow this thread. It is bringing forth many thoughtful responses.

Briefly, its been my education and experiences coupled with an overflowing of intrinsic responsible.

If you'd like to communicate further, I invite you to reach out privately, outside of this public forum.

Jump to this post

@oliverbowie, I echo others and am curious about your motivation for asking this question. It's an interesting question. Why did you start it?

When managing multiple conditions, it can be helpful to review all medications with your pharmacist. This is sometimes called a medication reconcilliation. They can review if all meds remain necessary or if there may have been meds introduced that cause interactions.

Cynthia, What led to your wishing to consider stopping all medications except pain medications? Are you discontinuing medication under the guidance of a doctor? Have you considered a medication review with your pharmacist?

REPLY
Profile picture for oliverbowie  (Cynthia Kay Wade) @oliverbowie

@kjoed53

Thank you for sharing. I can only imagine how difficult that was for her, you and the rest of her loved ones.

Personally, I would never advocate lying, but IMO the decision is hers and hers alone.

Jump to this post

@oliverbowie
I don't think she understood the ramifications until it was too late, but she was nearly comatose for her son's wedding and went into the hospital the next day... never going home again. Seeing her health disintegrate slowly and then the funeral almost killed our mom. Her children lived in that stress for months and then had to plan her funeral. For me, we lost our baby daughter a month after my sister went in the hospital and so I was not in a good mental state to begin with for most of that time.

REPLY
Profile picture for fabia01 @fabia01

@gravity3

I was late for an appointment and rushed out of the house without taking my pills. That day, I felt better than I had in a long time. So, the next day, I decided to see if it had just been a coincidence and I didn’t take my pills. And, I felt even better. I stopped for about five days and then tried adding back the pills one addition per day. And, varioys problems returned. So, I stopped taking all but one of the pills and told my internist snd cardiologist that I had done so. Neither said I should start taking them again.

BTW, the one pill that hasn’t caused a problem is Eliquis and I still take it.

I also keep nitroglycerine in my medicine cabinet just in case I should need it. I’m close to 90, but am not ready to depart this world just yet.

Jump to this post

@fabia01

Thank you for that very honest expression of your personal experience. I am genuinely happy that it worked out positively for you.

IMO it's important to remember that everyone is different and as such, what works for one does not necessarily work for another.

FYI - In my email feed this morning, I received a message that included information about a new book - Country of Lords, by historian Kim Phillips-Fein.

She "traces the largely forgotten intellectual tradition that has defended hierarchy, from the Founding Fathers and Gilded Age industrialists to today’s tech elite. She reveals how inequality has repeatedly been reframed as natural, necessary, and even good for society, and why those arguments are resurfacing at a moment of extraordinary wealth concentration." Sounds interesting.

REPLY
Profile picture for kjoed53 @kjoed53

@oliverbowie
I don't think she understood the ramifications until it was too late, but she was nearly comatose for her son's wedding and went into the hospital the next day... never going home again. Seeing her health disintegrate slowly and then the funeral almost killed our mom. Her children lived in that stress for months and then had to plan her funeral. For me, we lost our baby daughter a month after my sister went in the hospital and so I was not in a good mental state to begin with for most of that time.

Jump to this post

@kjoed53

That is a really hard story to hear. I can only imagine how much harder it is to live it.

Thank you for sharing.

I sincerely hope that all involved have found the personal and profressional support that is needed to respond in the most healthy way to this event.

REPLY
Please sign in or register to post a reply.